Ohio, 2011

Hail in Ohio, September 11, 2011

September 11, 2011 · NWS CLE · 3 events in 1 county or zone

Strong thunderstorms developed over northern Ohio during the evening hours. Some small hail was reported with a couple of the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Strong thunderstorms developed over northern Ohio during the evening hours. Some small hail was reported with a couple of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 11, 2:39 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 11, 2:39 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT SUN SEP 11 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE ALONG WITH A FAIRLY MOIST AIRMASS OVER
THE AREA WILL BEGIN TO MOVE EAST ON MONDAY. HIGH PRESSURE WILL
BRIEFLY BUILD IN FOR MONDAY. TUESDAY EVENING A COLD FRONT WILL
DROP ACROSS THE AREA...FOLLOWED BY A STRONGER COLD FRONT ON
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WILL CONTINUE WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS
EARLY...FOLLOWED BY SCATTERED SHOWERS AND THUNDERSTORMS FOR THE
BALANCE OF THE EVENING...AT LEAST IN THE GRAPHICS. WITH LACK OF
ANY UPPER FORCING...EXPECT SHOWERS AND STORMS TO DIMINISH WITH
LOSS OF HEATING. OVERNIGHT/ AFTER MIDNIGHT WILL GO WITH PC SKIES
AND A CHANCE OR SLIGHT CHANCE OF SHOWERS. GUIDANCE LOWS IN THE
BALLPARK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
WILL KEEP A SLIGHT CHANCE IN FOR NORTHEAST OHIO AND NORTHWEST PA
ON MONDAY BUT ELSEWHERE WILL GO WITH DRY CONDITIONS FOR THE DAY
AND THE NIGHT AS WELL. TUESDAY SHOULD SEE INCREASING CLOUDS AND POP
CHANCES AS A COLD FRONT APPROACHES FROM THE NORTHWEST. CONCERNED
ABOUT THE LACK OF FORCING AND MOISTURE WITH THE SYSTEM SO WILL
KEEP POPS HELD TO THE CHANCE CATEGORY. WILL TAPER POPS THURSDAY
EVENING AS DRY AIR FILLS IN BEHIND THE FRONT. WEDNESDAY A STRONGER
COLD FRONT DROP ACROSS THE AREA WITH SIGNIFICANT COOLING BEHIND.
BY 12Z THURSDAY 850MB TEMPS ARE 00C ACROSS THE LAKE. WILL HAVE
CHANCE POPS WEDNESDAY NIGHT FOR THE SNOW BELT COUNTIES. TEMPS NEAR
OR ABOVE NORMAL MONDAY AND TUESDAY FOLLOWED BY MID 60S TO LOWER
70S WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BEGINNING THURSDAY A LARGE SURFACE HIGH PRESSURE WILL BE BUILDING
EASTWARD TOWARD THE REGION FROM THE UPPER MIDWEST. HOWEVER...AN
UPPER TROUGH OF LOW PRESSURE WILL SWING OVER LAKE ERIE THURSDAY
NIGHT AND FRIDAY MORNING. ON THURSDAY LOWERED POPS A BIT ACROSS FAR
NE OH AND NW PA FOR LAKE EFFECT SHOWERS. LOOKS LIKE BEST CHANCES
WILL BE THURSDAY NIGHT AS THE UPPER TROUGH SWINGS OVER THE
LAKE...BUT THEN HIGH PRESSURE BUILDING IN ON FRIDAY WILL BRING MUCH
DRIER AIR TO THE REGION INHIBITING CHANCES OF SHOWERS. EXPECTING
CLOUDS ACROSS THE EASTERN HALF OF THE AREA THURSDAY AND INTO FRIDAY
WITH SLOW CLEARING BY FRIDAY EVENING. HIGH PRESSURE OVER THE AREA
SATURDAY. TEMPERATURES WILL BE WELL BELOW NORMAL DURING THE PERIOD
AND SAW NO REASON FOR MAJOR CHANGES FROM PREVIOUS FORECAST.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS
AFTERNOON ACROSS THE REGION IN RESPONSE TO WEAK FRONTAL BOUNDARY
AND UPPER TROUGH SWINGING THROUGH THE AREA. MENTIONED TEMPOS IN
MANY SITES FOR SOME -TSRA BASED ON RADAR TRENDS FOR THE NEXT FEW
HOURS THEN EXPECTING GRADUAL DISSIPATION OF ACTIVITY TOWARD SUNSET
THIS EVENING. ALSO WENT WITH WIDESPREAD MVFR CONDITIONS ESP FOR
VIS TONIGHT AT MANY SITES. DEPENDING ON WHICH SITES RECEIVE RAIN
THIS AFTERNOON/EARLY EVENING COULD DEPEND ON HOW LOW VISIBILITIES
GET AT SITES OVERNIGHT. ANY RAIN WILL ADD TO LOW LEVEL MOISTURE
AND BETTER CONDITIONS FOR FOG DEVELOPING.

SOME CLOUDS AROUND MONDAY MORNING BUT THEN SCATTERING IN THE
AFTERNOON AND DRIER CONDITIONS.

OUTLOOK...NON VFR CONDITIONS POSSIBLE IN CONVECTION LATE
TUESDAY/TUESDAY NIGHT. NON VFR LAKE EFFECT CLOUDS/SHOWERS
WEDNESDAY INTO THURSDAY.

&&

.MARINE...
LIGHT WEST AND SOUTHWEST WINDS WILL CONTINUE OVER THE LAKE TONIGHT
AND THROUGH MONDAY. SOUTHWEST WINDS ON THE LAKE WILL INCREASE MONDAY
NIGHT AND TUESDAY AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL
MOVE ACROSS THE LAKE LATE TUESDAY/TUESDAY EVENING SHIFTING WINDS TO
THE WEST AND NORTHWEST. NORTHWEST WINDS WILL CONTINUE ON WEDNESDAY
BUT THEN EXPECTED TO INCREASE WEDNESDAY NIGHT AND CONTINUE THROUGH
THURSDAY AS THE UPPER TROUGH APPROACHES AND MOVES OVER THE LAKE.
HIGH PRESSURE EXPECTED TO SETTLE OVER THE LAKE FRIDAY. SMALL CRAFT
CONDITIONS WILL BE POSSIBLE BEGINNING WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. AS THE UPPER TROUGH MOVES EAST OF THE LAKE AND HIGH
PRESSURE BUILDS OVERHEAD WINDS AND WAVES WILL DIMINISH ON FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ABE
AVIATION...ABE
MARINE...ABE
Hazardous weather outlook, Sep 11, 4:33 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
533 AM EDT SUN SEP 11 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ002-003-120945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-SOUTHERN ERIE-CRAWFORD PA-
533 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
PATCHY DENSE FOG WILL OCCUR EARLY THIS MORNING. PATCHY DENSE FOG
IS ALSO POSSIBLE AGAIN LATE TONIGHT.

LOCALLY HEAVY RAIN IS EXPECTED TODAY. THIS COULD BRING AN ISOLATED
FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-PAZ001-120945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
533 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 3:31 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT SUN SEP 11 2011

OHZ031-038-112115-
HOLMES-WAYNE-
431 PM EDT SUN SEP 11 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HOLMES AND SOUTHWESTERN
WAYNE COUNTIES UNTIL 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...OR 10 MILES SOUTHWEST OF
SHREVE...MOVING NORTHEAST AT 5 MPH.

SMALL HAIL WAS REPORTED WITH THIS STORM STORM NEAR NASHVILLE AT 426
PM.

SMALL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THIS STORM
OVER NORTHERN HOLMES AND SOUTHERN WAYNE COUNTIES THROUGH 5 PM.

REL

The radar

The Cleveland radar (KCLE), 48 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wayne

When
September 11, 5:05 PM EST
Where
Wayne County, Creston
Measured
0.75 in hail
Reported by
Public
Coordinates
40.980, -81.880

Penny sized hail was observed.

Hail, Wayne

When
September 11, 5:10 PM EST
Where
Wayne County, Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.970, -81.850

Nickel sized hail was observed.

Hail, Wayne

When
September 11, 5:15 PM EST
Where
Wayne County, 2 mi S of Rittman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.941, -81.780

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346532, 346531, 346533.